Florida, 2016Damaging Winds and Lightning Strikes in Florida, May 4, 2016
May 4, 2016 · NWS TBW · 8 events in 5 counties and zones
A strong cold front, for early May in Florida, pushed through the area producing areas of gusty winds and locally heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $113,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front, for early May in Florida, pushed through the area producing areas of gusty winds and locally heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 4, 2:45 AM EST, 1 hour earlier.
Area forecast discussion, May 4, 2:45 AM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
345 AM EDT WED MAY 4 2016
.SHORT TERM (TODAY - THURSDAY)...
THE FORECAST PROCESS STARTS OUT THIS MORNING WITH A BIT OF A
MIXED SIGNAL. WHILE VIRTUALLY ALL AVAILABLE MODEL GUIDANCE SHOWED
THAT BY 06Z...SIGNIFICANT CONVECTION WOULD BE ONGOING OVER THE
NORTHERN PORTIONS OF THE THE WARNING AREA AHEAD OF AN APPROACHING
COLD FRONT...WHEN 06Z CAME AROUND...CLEAR SKIES WERE BEING
OBSERVED INSTEAD OF SHOWERS AND THUNDERSTORMS. EVEN NOW AS THE
RADAR IS FINALLY INDICATING SHOWERS ARE DEVELOPING OVER THE LOOP
CURRENT AND PUSHING EAST TOWARDS THE FLORIDA PENINSULA...GOES
WATER VAPOR SATELLITE IMAGERY IS SHOWING THAT A LARGE SWATH OF DRY
MID LEVEL AIR IS POSITIONED ALONG THE FRONTAL BOUNDARY EXTENDING
FROM NORTHERN FLORIDA THROUGH THE NORTHWESTERN GULF.
NEVERTHELESS...BETTER MOISTURE TO THE SOUTH OF THIS DRY AIR AND
STRONG DIFFLUENCE ALOFT WILL MAKE SHOWERS AND STORMS HARD TO AVOID
BY LATER THIS MORNING. SO DESPITE THE SLOW START TO THE RAIN
EVENT...WIDESPREAD SHOWERS AND THUNDERSTORMS ARE STILL EXPECTED
TODAY...WITH NEARLY 100 PERCENT CHANCES FOR RAIN AT ANY POINT IN
THE WARNING AREA BY THIS EVENING. WITH 500 MB TEMPERATURES AROUND
-11C AND MODERATE SHEAR VALUES...THE POTENTIAL EXISTS FOR A FEW
STRONGER THUNDERSTORMS TODAY...WITH DAMAGING WIND GUSTS AND HEAVY
RAIN THE MOST LIKELY HAZARDS.
ANY REMAINING THUNDERSTORM ACTIVITY SHOULD BE WINDING DOWN BY SHORTLY
AFTER SUNSET TONIGHT AS THE FRONT PASSES INTO SOUTH FLORIDA. A
COOLER AND DRIER AIRMASS WILL FILL IN...WITH LOWS TONIGHT FORECAST
TO FALL INTO THE UPPER 50S AND 60S. THURSDAY WILL BE FAIRLY
BREEZY...BUT OTHERWISE PLEASANT...WITH NOTICEABLY LOWER HUMIDITY AND
HIGH TEMPERATURES IN THE UPPER 70S AND LOW 80S.
.MID/LONG TERM (THURSDAY NIGHT-TUESDAY)...
DRY MILD CONDITIONS EXPECTED DURING THE MID/LONG TERM PERIOD.
HIGH AMPLITUDE U/L BLOCKING PATTERN WILL PERSIST WITH CUT-OFF LOWS
ALONG EAST COAST AND STRONG RIDGING THROUGH THE CENTRAL PART OF THE
COUNTRY. DEEP EAST COAST U/L LOW WITH ANOMALOUSLY LOW HEIGHTS OVER
THE MID ATLANTIC AND FLORIDA WILL GRADUALLY LIFT NORTH FRIDAY AND
SATURDAY...AND WILL BE CAPTURED BY A NORTHERN STREAM DISTURBANCE
WHICH WILL PUSH ACROSS THE GREAT LAKES SATURDAY NIGHT AND SUNDAY
CAUSING THE EAST COAST LOW TO OPEN UP AND MOVE OVER THE WESTERN
ATLANTIC. U/L RIDGING IN ITS WAKE OVER THE GULF OF MEXICO AND LOWER
MISSISSIPPI VALLEY WILL ALLOW HEIGHTS TO BUILD SIGNIFICANTLY OVER
THE FLORIDA PENINSULA WITH INCREASING SUBSIDENCE OVER THE FORECAST
AREA.
THE WEST COAST SYSTEM WILL GRADUALLY PUSH EAST OVER THE GREAT BASIN
OVER THE WEEKEND...AND OVER THE CENTRAL PLAINS EARLY NEXT WEEK. THIS
SYSTEM WILL FINALLY BE PICKED UP BY A STRONG NORTHERN STREAM
DISTURBANCE OVER CENTRAL CANADA DURING THE MIDDLE OF NEXT WEEK
CAUSING THE LOW TO OPEN UP WITH AN U/L TROUGH EXTENDING THROUGH THE
MISSISSIPPI VALLEY. THE U/L RIDGE OVER THE GULF OF MEXICO AND
FLORIDA WILL HOLD OVER THE REGION MONDAY AND TUESDAY.
AT THE SURFACE...A SECONDARY COLD FRONT WILL PUSH SOUTH OF THE
FORECAST AREA THURSDAY NIGHT WITH UNSEASONABLY DRIER COOLER AIR
ADVECTING ACROSS THE REGION. THIS MAY BE THE LAST SHOT OF COOLISH
WEATHER BEFORE THE HEAT OF SUMMER BEGINS TO SET IN. SURFACE HIGH
PRESSURE WILL BUILD OVER THE LOWER MISSISSIPPI VALLEY AND FLORIDA IN
THE WAKE OF THE COLD FRONT FRIDAY WITH TEMPERATURES ABOUT 10 DEGREES
BELOW CLIMATIC NORMALS...AND DEW POINTS DROPPING INTO THE MID 40S
NORTH TO THE LOWER 50S SOUTH. THE SURFACE HIGH WILL SLOWLY SLIDE
OVER THE NORTHEAST GULF OF MEXICO OVER THE WEEKEND WITH TEMPERATURES
MODERATING SEVERAL DEGREES EACH DAY. THE SURFACE HIGH WILL SHIFT
EAST OF FLORIDA EARLY NEXT WEEK WITH BOUNDARY LAYER WINDS BECOMING
EAST TO SOUTHEAST ALLOWING L/L MOISTURE TO INCREASE WITH DEW POINTS
CLIMBING BACK INTO THE 60S.
&&
.AVIATION...
MOSTLY VFR CONDITIONS ARE PERSISTING SO FAR EARLY THIS
MORNING...THOUGH OCCASIONAL MVFR OR BRIEF IFR CEILINGS AND
VISIBILITIES HAVE BEEN BREAKING THROUGH. THROUGH
SUNRISE...INCREASING ATMOSPHERIC MOISTURE IS EXPECTED TO RESULT
IN MORE WIDESPREAD MVFR CEILINGS...WITH ISOLATED POCKETS OF IFR.
WIDESPREAD THUNDERSTORMS ARE FORECAST TO DEVELOP AND MOVE INTO THE
AREA THROUGH THE REST OF THE MORNING AND TRAVEL SOUTH THROUGHOUT
THE DAY BEFORE EXITING THIS EVENING...WITH EXTENDED PERIODS OF
REDUCED FLIGHT CATEGORIES EXPECTED.
&&
.MARINE...
AN APPROACHING COLD FRONT WILL MOVE THROUGH THE COASTAL WATERS TODAY
WITH WIDESPREAD THUNDERSTORMS AND BUILDING WINDS AND SEAS. BEHIND
THE FRONT NORTHWEST WINDS ARE EXPECTED TO REACH SMALL CRAFT EXERCISE
CAUTION LEVELS AND WILL AT TIMES APPROACH ADVISORY THRESHOLDS
THROUGH THURSDAY EVENING. CONDITIONS WILL IMPROVE ON FRIDAY AS HIGH
PRESSURE BUILDS IN FROM THE NORTHWEST.
&&
.FIRE WEATHER...
WIDESPREAD THUNDERSTORMS WILL MOVE THROUGH TODAY ASSOCIATED WITH A
PASSING COLD FRONT. DRIER AIR WILL FILL IN BEHIND THE FRONT...WITH
RELATIVE HUMIDITY PERCENTAGES DROPPING INTO THE MID TO UPPER 30S ON
THURSDAY AND FRIDAY AFTERNOONS...AND LOW 30S AND UPPER 20S SATURDAY
AFTERNOON. BREEZY WINDS THURSDAY COULD CONTRIBUTE TO LOCALIZED RED
FLAG CONDITIONS...WHILE SEVERAL HOURS OF LOW RH ON SATURDAY COULD
TRIGGER A RED FLAG WARNING FOR COUNTIES THAT SEE ERC VALUES CLIMBING
TO 37 OR HIGHER.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 79 67 78 61 / 100 10 10 0
FMY 82 68 84 61 / 100 50 10 10
GIF 79 63 78 57 / 100 20 10 0
SRQ 79 69 80 61 / 100 20 10 0
BKV 80 61 77 51 / 90 10 10 0
SPG 79 69 78 64 / 100 10 10 0
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
SHORT TERM/AVIATION/MARINE/FIRE WEATHER...18/FLEMING
MID TERM/LONG TERM/DECISION SUPPORT...13/OGLESBY
Hazardous weather outlook, May 4, 3:41 AM EST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
441 AM EDT WED MAY 4 2016
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-050845-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
441 AM EDT WED MAY 4 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
A COLD FRONT WILL PUSH ACROSS THE REGION TODAY WITH NUMEROUS
SHOWERS AND THUNDERSTORMS. A FEW STORMS MAY BE SEVERE AND WILL BE
CAPABLE OF PRODUCING STRONG DAMAGING WINDS...LARGE HAIL...LOCALLY
HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING STRIKES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
...FIRE WEATHER IMPACT...
MUCH DRIER AIR WILL ADVECT ACROSS WEST CENTRAL AND SOUTHWEST
FLORIDA THURSDAY THROUGH SATURDAY. RELATIVE HUMIDITY LEVELS MAY
DROP BELOW 35 PERCENT ACROSS MUCH OF THE REGION EACH AFTERNOON AND
CRITICAL FIRE WEATHER CONDITIONS MAY OCCUR.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.
OGLESBY
In the hours before
Special weather statement, May 4, 3:03 AM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
403 AM EDT WED MAY 4 2016
FLZ043-142-148-242-248-249-040900-
COASTAL CITRUS-INLAND HERNANDO-SUMTER-INLAND PASCO-INLAND
CITRUS-COASTAL HERNANDO-
403 AM EDT WED MAY 4 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SUMTER...
HERNANDO...NORTHEASTERN PASCO AND CITRUS COUNTIES...
AT 402 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WEEKI WACHEE
GARDENS...OR 12 MILES SOUTHWEST OF HOMOSASSA SPRINGS...MOVING EAST AT
30 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SPRING HILL...BROOKSVILLE...INVERNESS...BUSHNELL...HOMOSASSA SPRINGS...
BEVERLY HILLS...WEEKI WACHEE...CRYSTAL RIVER AIRPORT...HERNANDO COUNTY
AIRPORT...NORTH WEEKI WACHEE...HILL 'N DALE...SOUTH BROOKSVILLE...
INVERNESS HIGHLANDS NORTH...TIMBER PINES...BLACK DIAMOND...WEEKI WACHEE
GARDENS...NORTH BROOKSVILLE...HOMOSASSA...INVERNESS HIGHLANDS SOUTH AND
INVERNESS AIRPORT.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 2891 8277 2893 8278 2901 8239 2896 8231
2896 8211 2848 8212 2848 8225 2844 8225
2846 8274 2858 8272 2877 8281
TIME...MOT...LOC 0802Z 273DEG 24KT 2864 8263Event by event
4 thunderstorm wind, 2 lightning, 2 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Hernando
- When
- May 4, 3:45 AM EST
- Where
- Hernando County, 1.4 mi ENE of Brooksville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 28.560, -82.370
Hernando County Emergency Management reported numerous trees and power lines down to the south and southeast of Brooksville. The damage was reported to have occurred between 4:45 and 5AM.
Thunderstorm Wind, Pinellas
- When
- May 4, 5:16 AM EST
- Where
- Pinellas County, Tarpon Springs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Social Media
- Coordinates
- 28.150, -82.760
Picture on social media showed a medium-sized tree down on a road near Tarpon Springs.
Thunderstorm Wind, Pinellas
- When
- May 4, 5:30 AM EST
- Where
- Pinellas County, 2.83 mi SSE of Palm Harbor
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 28.040, -82.730
Local broadcast media coverage showed a large oak tree down on Beaver Dr. in the Springdale subdivision.
Lightning, Pasco
- When
- May 4, 5:40 AM EST
- Where
- Pasco County, 1.71 mi WNW of Denham
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 28.187, -82.497
Broadcast media reported that lightning sparked a fire to a house on Zamia Loop in Lutz. Pasco County Fire Rescue put the fire out within about 20 minutes and no one was injured.
Heavy Rain, Hernando
- When
- May 4, 6:00 AM EST
- Where
- Hernando County, 6.12 mi WSW of Ringgold
- Reported by
- CoCoRaHS
- Coordinates
- 28.610, -82.540
A local CoCoRAHS observer reported 5.15 inches of rain 7 miles north-northeast of Weeki Wachee.
Thunderstorm Wind, Hillsborough
- When
- May 4, 6:10 AM EST
- Where
- Hillsborough County, 1.72 mi ENE of Bloomingdale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 27.894, -82.246
Local TV coverage showed a large tree down near the intersection of Bloomingdale Ave. and Lithia Pincrest Rd.
Lightning, Hillsborough
- When
- May 4, 6:20 AM EST
- Where
- Hillsborough County, 1.79 mi SW of Tarpon
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 28.054, -82.603
Broadcast media reported that lightning sparked a fire to a house on Brentford Drive in Westchase. The fire was reported to be contained to the attic and no one was injured.
Heavy Rain, Manatee
- When
- May 4, 12:15 PM EST
- Where
- Manatee County, 0.69 mi S of Lakewood Ranch
- Reported by
- Other Federal Agency
- Coordinates
- 27.420, -82.430
A USGS rain gauge near Lakewood Ranch measured 7.52 inches of rain in a 6-hr time period.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Tennessee, May 4, 20161 death · $19,000 · 1 in hail · 11 events
- Damaging Winds in Washington, May 4 to 5, 2016$4.8 million · 52 kt wind · 2 events
- Hail and Lightning Strike in Florida, May 4, 2016$80,000 · 0.75 in hail · 2 events
- Hail and Damaging Winds in Florida, May 4, 2016$8,000 · 2 in hail · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 4, 201610 events
- Heat in Nevada, May 4, 20161 injured · 1 event
- Damaging Winds in Alabama, May 4, 2016$2,000 · 6 events
- Damaging Winds in Kentucky, May 4, 2016$5,000 · 52 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 4 to 5, 20163 events
- Damaging Winds in Oregon, May 4, 201651 kt wind · 3 events
- Hail in North Carolina, May 4, 20161.5 in hail · 2 events
- Hail in Florida, May 4, 20160.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623420, 623421, 623422, 624394, 623418, 623423, 624395, 623419.